Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 131, NWS Philadelphia/Mount Holly

July 17, 2008Carbon County, Monroe County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 17, 2008, 4:56 PM EDT for Carbon County, Monroe County, Northampton County, Pennsylvania. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 4:56 PM EDT (20:56 UTC)
Expired
Jul 17, 2008, 6:00 PM EDT
In force
64 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Carbon County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:00 PM EDTTSTM WND DMGBeltzville State Park, PATREES KNOCKED DOWN BELTZVILLE.
Jul 17, 5:05 PM EDTTSTM WND DMG1 E Beltzville State Pa, PATREES KNOCKED DOWN IN TOWAMENSING.
Jul 17, 5:15 PM EDTHAIL 0.25Beltzville State Park, PAPEA SIZE HAIL IN BELTZVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KPHI 172057
SVRPHI
PAC025-089-095-172200-
/O.NEW.KPHI.SV.W.0131.080717T2056Z-080717T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 PM EDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN EASTERN PENNSYLVANIA...
  EAST CENTRAL CARBON COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHWESTERN MONROE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 600 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PENN FOREST RESERVOIR...OR ABOUT 8 MILES NORTHEAST OF LEHIGHTON...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSSLAND...GILBERT...BRODHEADSVILLE AND 9 MILES NORTH OF BEERSVILLE
  BY 505 PM...
  ROSSLAND AND SAYLORSBURG BY 510 PM...
  WIND GAP AND 8 MILES NORTH OF NAZARETH BY 515 PM...
  EAST BANGOR AND BELFAST BY 520 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.  CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4099 7540 4092 7512 4060 7527 4070 7549
      4081 7565 4086 7577 4100 7567
TIME...MOT...LOC 2056Z 284DEG 39KT 4090 7556

$$

NIERENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:20 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 17, 4:20 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT THU JUL 17 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER PORTIONS OF THE MIDDLE ATLANTIC REGION
TONIGHT WILL GRADUALLY SLIDE EASTWARD THROUGH FRIDAY. A FRONTAL
BOUNDARY IS ANTICIPATED TO REMAIN JUST NORTH OF OUR AREA THROUGH
THIS WEEKEND. AS AN AREA OF LOW PRESSURE TRACKS ALONG THIS
BOUNDARY, A COLD FRONT WILL MOVE TOWARD OUR AREA EARLY NEXT WEEK,
HOWEVER IT MAY TAKE SOME TIME IN DOING SO THROUGH WEDNESDAY. THE
COLD FRONT SHOULD THEN GRADUALLY SETTLE ACROSS OUR AREA ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SURFACE ANALYSIS THIS AFTERNOON PLACES HIGH PRESSURE ACROSS THE
MIDDLE ATLANTIC REGION. A NEARLY STATIONARY BOUNDARY STRETCHED FROM
SOUTHERN NEW ENGLAND TO NEAR THE NEW JERSEY-NEW YORK BORDER, THEN
BACK INTO THE GREAT LAKES REGION. AN UPPER AIR ANALYSIS SHOWS A
FAIRLY COMPACT SHORT WAVE IN SOUTHERN NEW YORK STATE ALONG WITH A
MID LEVEL WIND MAXIMUM. CONVECTION GOT GOING EARLY WITH THIS
FEATURE AS IT APPEARS TO HAVE BEEN TIED TO AN MCV. SOME OF THE
STORMS HAVE BEEN STRONG TO EVEN SEVERE AS THEY TRACK SOUTHEASTWARD
NEAR THE LOW-LEVEL BOUNDARY AND ALONG THE INSTABILITY AXIS. THE
LATEST STABILITY ANALYSIS SHOWS CAPE VALUES IN EXCESS OF 1,000
J/KG ACROSS EASTERN PENNSYLVANIA WITH MUCH HIGHER VALUES TO THE
WEST. FARTHER EAST, THERE IS LESSENING INSTABILITY WITH EVEN A CAP
PRESENT. IT APPEARS THAT CAP MAY BREAK INTO THIS EVENING,
THEREFORE GIVEN THIS AND RADAR TRENDS, WE NEEDED TO ADD IN POPS
ACROSS THE NORTHERN AND INTO THE WESTERN PART OF THE CWA THROUGH
AT LEAST EARLY THIS EVENING. THE MAJORITY OF THE EARLIER MODEL
GUIDANCE HAS NOT LATCHED ONTO THIS FEATURE CONVECTION, AS THESE
MCVS ARE TYPICALLY SPAWN FROM PREVIOUS CONVECTIVE CLUSTERS. OUR
POP CONFIGURATION WAS BASICALLY DRAWN BY RADAR EXTRAPOLATION. WE
CANNOT RULE OUT A FEW ROBUST CELLS WITH LOCALLY STRONG WINDS /HAIL
WITH STRONGEST UPDRAFTS/, HOWEVER WITH LESSER INSTABILITY FARTHER
TO THE EAST, STORM INTENSITY SHOULD MOSTLY REMAIN IN CHECK. THESE
STORMS ARE NOT EXPECTED TO GET TO FAR SOUTH, THEREFORE A FAIRLY
SHARP POP GRADIENT IS IN PLACE UP NORTH.

AS WAS THE CASE YESTERDAY, THE SURFACE DEW POINTS DID MIX OUT SOME
THIS AFTERNOON ALTHOUGH NOT AS MUCH. WE ARE GRADUALLY ADVECTING IN
MORE LOW-LEVEL MOISTURE, HOWEVER THE SOUNDINGS CONTINUE TO INDICATE
ENOUGH VERTICAL MIXING WITHIN THE BOUNDARY LAYER TO LOWER DEW POINTS
A BIT. EVEN THOUGH IT IS HOT OUTSIDE, THIS HAS KEPT THE HEAT INDICES
IN CHECK ACROSS THE ENTIRE REGION. OUTSIDE OF THE POSSIBLE
CONVECTION THROUGH AT LEAST EARLY EVENING, NOT MUCH IN THE WAY OF
CLOUDS AROUND WITH THE EXCEPTION OF SOME CIRRUS. THERE IS LITTLE
IN THE WAY OF CONVECTION ATTM ACROSS THE LOWER GREAT LAKES, BUT WE
MAY HAVE SOME CONVECTIVE CLOUD DEBRIS /ESPECIALLY UP NORTH/
TONIGHT INTO FRIDAY MORNING.

AS FOR LOW TEMPERATURES, WE ARE EXPECTING THEM TO BE A BIT MILDER
THAN THIS MORNING AS DEW POINTS SHOULD BE ABLE TO COME UP AFTER
SUNSET. WE GENERALLY WENT BETWEEN THE MAV/MET GUIDANCE FOR MOST
LOCATIONS. ONCE AGAIN, THERE MAY BE SOME MOISTURE POOLING TO PRODUCE
LOCALIZED POCKETS OF FOG /PLUS IN AREAS THAT HAVE A DOWNPOUR INTO
THIS EVENING/. WITH IT EXPECTED TO BE RATHER SPOTTY, WE OPTED TO LEAVE
IT OUT FOR NOW.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE HEAT WILL CONTINUE AS HIGH PRESSURE AT THE SURFACE AND ALOFT
PRETTY MUCH DOMINATES THE AREA. THE LOW-LEVEL BOUNDARY JUST TO OUR
NORTH MAY MEANDER AROUND SOME BUT SHOULD NOT REALLY DROP
SOUTHWARD AS RIDGING ALOFT BECOMES MORE APPARENT ON FRIDAY ALONG
WITH MORE OF A SOUTHWESTERLY FLOW. THE 850 MB TEMPERATURES ARE
FORECAST TO BE ABOUT +20C /68F/ FRIDAY WITH 925 MB TEMPERATURES
CLIMBING TO NEAR +27C /81F/. THIS WILL ALL LEAD TO A RATHER HOT
DAY ACROSS THE REGION ONCE AGAIN.

THE CONCERN THOUGH IS THE LOW-LEVEL DEW POINTS. THE FORECAST
SOUNDINGS ARE INDICATING THAT WITH THE SUBSTANTIAL DAYTIME HEATING
COMBINED WITH SOME DRIER AIR ALOFT, THIS WILL ALLOW DEW POINTS TO
DROP SOME IN THE AFTERNOON. WE STILL DO NOT HAVE A STRONG
SOUTHWESTERLY FLOW TO CONTINUOUSLY ADVECT IN HIGHER DEW POINTS
/DEW POINTS TO OUR SOUTHWEST HAVE BEEN RUNNING IN THE 50S TO LOWER
60S THIS AFTERNOON/. NEVERTHELESS, WE ARE EXPECTING THE AIR MASS
TO RECOVER SOME WITH DEW POINTS NOT DROPPING AS MUCH FRIDAY
AFTERNOON. WE STILL LEANED MORE TOWARD THE LOWER GFS DEW POINTS
COMPARED TO THE ETA MOS AS IT IS HANDLING THE AIR MASS BETTER SO
FAR. THESE DEW POINTS COMBINED WITH TEMPERATURES AROUND 95
DEGREES, GIVES HEAT INDICES VERY CLOSE TO 100 DEGREES. THIS IS
NEARING WARNING CRITERIA FOR THE HIGHLY URBANIZED AREAS. EVEN
THOUGH HEAT INDICES ARE MARGINAL FOR A WARNING, WE UPGRADED THE WATCH
TO A WARNING /FRIDAY AND SATURDAY/ FOR THE FOLLOWING REASONS.
FIRST, FRIDAY WILL BE THE THIRD DAY INTO THE 90S ACROSS HIGHLY
URBANIZED AREAS, AND OVERNIGHT TEMPERATURES WILL NOT BE DROPPING AS
MUCH OVER THE NEXT COUPLE OF NIGHTS. AS A RESULT OF THIS MULTI-DAY
HEAT EVENT, WE FELT IT WAS BEST TO UPGRADE TO A WARNING ATTM.
OUTSIDE OF THE HIGHLY URBANIZED AREAS, WE WILL JUST MAKE A MENTION
OF THE HOT AND INCREASINGLY HUMID CONDITIONS IN THE HAZARDOUS
WEATHER OUTLOOK AND NOT GO WITH A HEAT ADVISORY.

THE BUILDING RIDGE IS EXPECTED TO BE MORE FIRMLY ENTRENCHED OVER THE
ENTIRE AREA FRIDAY, AND WITH LITTLE IN THE WAY OF A TRIGGER,
CONVECTION LOOKS TO BE MINIMAL AT BEST. PERHAPS THE ONLY PLACE TO
POTENTIALLY WATCH IS THE HIGHER TERRAIN BUT ANY COVERAGE SHOULD BE
VERY SMALL, THEREFORE WE WILL GO WITH POPS LESS THAN SLIGHT CHC.
THE ONE THING THAT IS CONCERNING IS THAT THE UPPER RIDGE IS
FORECAST TO HAVE LESS AMPLIFICATION. THIS COULD OPEN THE DOOR TO
ADDITIONAL CONVECTIVELY INDUCED SHORT WAVES FROM THE MIDWEST INTO
THE NORTHEAST. IF THIS OCCURRED, IT SHOULD REMAIN MAINLY NORTH OF
OUR CWA AND ATTM BASED ON THE FORECAST CONFIGURATION OF THE UPPER
RIDGE.

ANOTHER HOT DAY IN STORE FOR SATURDAY AS THE AIR MASS WILL BE
SIMILAR, HOWEVER DEW POINTS MAY BE A TOUCH HIGHER. AS A RESULT, WE
WILL RUN THE WARNING THROUGH SATURDAY. AS FOR TEMPERATURES, WE
UNDERCUT THE MAV GUIDANCE BY A FEW DEGREES AS IT HAS TENDED TO RUN
WARM IN PREVIOUS HOT SPELLS. THEREFORE, OUR FORECAST HIGH
TEMPERATURES ARE CLOSER TO THE MET GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE HEAT WILL CONTINUE IN MANY AREAS, AT LEAST TO START OUT, HOWEVER
IF THE SLOW PROGRESSION OF A COLD FRONT HOLDS, THE HEAT /90+ DEGREE
HIGHS/ COULD LAST EVEN LONGER.

THE GFS WAS ONCE AGAIN AN OUTLIER AMONG ITS MODEL PEERS WITH SEVERAL
KEY SYSTEMS ACROSS THE UNITED STATES. HPC WENT WITH THE 00Z
DETERMINISTIC ECMWF TO START, WITH A GRADUAL TRANSITION TO AN EVEN
SPLIT WITH THE ECMWF ENSEMBLE MEAN BY TUESDAY. THE UKMET MATCHES
THIS BLEND, AND TO A LESSER EXTENT, THE GEM GLOBAL. THE 00Z GFS
ENSEMBLE MEAN IS FAIRLY SUPPORTIVE AS WELL, ALTHOUGH IT SHOWS MORE
AMPLITUDE THAN THE PREFERRED CLUSTER WITH THE SOUTHERN END OF THE
EASTERN TROUGH SOUTH OF THE OHIO VALLEY. THE 12Z GFS APPEARS TO
PROGRESSIVE WITH THE COLD FRONT AND ASSOCIATED UPPER TROUGHING. A
NEW TREND THAT UNFOLDED ON THE PREVIOUS MODEL CYCLE IS TO TAKE THE
SOUTHERN END OF AN OLD SHEAR AXIS ALONG THE GEORGIA COAST AND
DEVELOP IT INTO A DISTINCT LOW PRESSURE AREA, WHICH THEN PARALLELS
THE SOUTHEAST COAST AND EVENTUALLY EJECTS INTO THE CANADIAN
MARITIMES. THE DETERMINISTIC ECMWF, GEM GLOBAL, AND UKMET ARE ALL
SURPRISINGLY CLOSE WITH THE MID LEVEL REFLECTION OF THIS SYSTEM
EAST OF HATTERAS AT THE BEGINNING OF WEDNESDAY. THE 00Z GFS
HOWEVER WAS NOT ON BOARD WITH THIS SCENARIO, ALTHOUGH THE 06Z RUN
HAD SOME SORT OF WEAK SURFACE REFLECTION. HPC NOTED THAT THE ECMWF
ENSEMBLE MEAN SUPPORTED THE SUNDAY POSITION OF THE DETERMINISTIC
ECMWF. GIVEN THE SUPPORT, A WEAK SURFACE LOW WAS PLACED OFF THE
SOUTHEAST UNITED STATES COAST, THEN GRADUALLY SHOWN TO BE TRACKING
NORTHEASTWARD THROUGH WEDNESDAY. WE AGAIN UTILIZED HPC GUIDANCE,
THEN MADE SOME ADJUSTMENTS BASED ON LOCAL AFFECTS AND THE
COLLABORATION PROCESS.

BASED ON THE ABOVE, A BERMUDA HIGH IS EXPECTED TO LINGER IN THE
WESTERN ATLANTIC SUNDAY, HOWEVER A FRONTAL BOUNDARY WILL BE LURKING
RATHER CLOSE TO OUR NORTHERN ZONES. A WEAK BOUNDARY/WIND SHIFT MAY
SLIDE THROUGH ON SUNDAY, POTENTIALLY KNOCKING THE TEMPERATURES DOWN
SOME. GIVEN THE UNCERTAINTY, WE KEPT THE EXCESSIVE HEAT WATCH FOR
SUNDAY AND DID NOT EXTEND IT FURTHER IN TIME. MEANWHILE, THE WEAK
AFOREMENTIONED SURFACE LOW IS FORECAST TO BE NEAR THE SOUTHEASTERN
UNITED STATES COAST /THE MOVEMENT OF THIS FEATURE WAS MENTIONED
ABOVE/. AS A DIFFERENT LOW PRESSURE SYSTEM TRACKS INTO SOUTHERN
ONTARIO, A SURFACE COLD FRONT WILL GRADUALLY MOVE INTO OUR AREA
EARLY NEXT WEEK. THE TIMING OF THIS FEATURE LOOKS TO BE A LITTLE
SLOWER. THIS BOUNDARY MAY BARELY CLEAR OUR CWA LATER WEDNESDAY, AS
IT COULD STALL NEARBY INTO THURSDAY. THE MODELS ARE FAIRLY
GENEROUS WITH POPPING CONVECTION ACROSS THE CWA AT SEVERAL TIMES
IN THIS TIME FRAME, HOWEVER THE COVERAGE MAY BE OVERDONE AND MOST
SHOULD BE TIED MORE TO THE AFTERNOON AND EVENING. WE UTILIZED
MAINLY SLIGHT CHC TO LOW CHC POPS ACROSS THE REGION AS A RESULT.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE
COLLABORATION TODAY. HAVE A GOOD ONE

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AT 1930Z, CONDITIONS WERE VFR AT ALL EIGHT OF OUR TAF SITES.  THERE
WAS A FAIR AMOUNT OF CIRRUS OVERHEAD, ALONG WITH A FEW CUMULUS IN
SPOTS.  THE SEA BREEZE HAD REACHED KACY AROUND 1600Z, AND THE
DELAWARE BAY BREEZE HAD REACHED KILG ABOUT 1800Z.  AT OUR OTHER SIX
TAF SITES, THE WIND WAS LESS THAN 10 KNOTS AND VARIED IN DIRECTION,
FAVORING SOUTH TO WEST.  LITTLE CHANGE IS EXPECTED INTO THE EVENING
HOURS, WITH THE WIND BECOMING LIGHT AND VARIABLE AFTER SUNSET, WHICH
IS AROUND 0030Z.

MEANWHILE, THE THUNDERSTORMS OVER NORTHERN AND CENTRAL PENNSYLVANIA
ARE EXPECTED TO REMAIN TO THE NORTH AND WEST OF OUR TAF SITES.  THE
PRECIPITATION IS FORECAST TO DISSIPATE THIS EVENING.

WITH A SLIGHT INCREASE IN HUMIDITY OVERNIGHT, WE HAVE INCLUDED SOME
MVFR VISIBILITY RESTRICTIONS DURING THE EARLY MORNING HOURS FOR
KRDG, KABE, KTTN, KILG AND KMIV.  WE HAVE MAINTAINED ONLY VFR
CONDITIONS AT KPHL, KPNE AND KACY BASED ON MODEL GUIDANCE AND ON THE
OBSERVATIONS FROM THIS MORNING.

CONDITIONS SHOULD RETURN TO VFR AT ALL EIGHT OF OUR TAF SITES FOR
THE DAYLIGHT HOURS ON FRIDAY, WITH FEW TO SCATTERED CUMULUS
DEVELOPING, ALONG WITH A LIGHT SOUTHWEST TO WEST WIND.

OUTLOOK...
MAINLY VFR CONDITIONS ARE ANTICIPATED FOR FRIDAY AFTERNOON THROUGH
TUESDAY.  HOWEVER, VISIBILITY RESTRICTIONS ARE POSSIBLE IN THE EARLY
MORNING HOURS EACH DAY, AND THERE IS THE POTENTIAL FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SUNDAY, MONDAY
AND TUESDAY.

&&

.MARINE...
SOME LONG PERIOD SWELLS OF 10 TO 11 SECONDS HAVE WORKED THEIR WAY
BACK INTO THE COASTAL WATERS OF NEW JERSEY AND DELAWARE.  WAVE
HEIGHTS WERE IN THE 2 TO 4 FOOT RANGE.  IT DOES NOT APPEARS AS
THOUGH THE SWELLS WILL BE MUCH OF A FACTOR BEYOND THIS EVENING OR
TONIGHT.  IN THE NEAR TERM, THEY MAY CONTINUE TO CAUSE ROUGH
CONDITIONS IN AND AROUND THE INLETS ALONG THE COASTS OF NEW JERSEY
AND DELAWARE.

HIGH PRESSURE, CENTERED OVER THE CENTRAL APPALACHIANS, WILL PASS OFF
THE COAST ON FRIDAY.  HOWEVER, IT SHOULD CONTINUE TO INFLUENCE THE
REGION OVER THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK.  A
SLOW MOVING AREA OF LOW PRESSURE, DEVELOPING ALONG THE SOUTHEAST
COAST, MAY PASS OFF CAPE HATTERAS ON TUESDAY.

AT THIS TIME, CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

RIP CURRENTS...
LONG PERIOD SWELLS BEGAN TO REACH THE COAST OF NEW JERSEY AROUND
LONG BEACH ISLAND SHORTLY AFTER NOON.  THE RIP CURRENT RISK WAS
UPGRADED FROM LOW TO MODERATE AROUND 115 PM FOR THE ENTIRE COAST OF
NEW JERSEY AND DELAWARE.  THE MODERATE RISK WILL CONTINUE THROUGH
THE BALANCE OF DAYLIGHT HOURS.  THE SWELLS ARE EXPECTED TO SUBSIDE
FOR FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FROM 12 PM FRIDAY TO 8 PM EDT SATURDAY
     FOR PAZ067>071.
     EXCESSIVE HEAT WATCH FROM SATURDAY EVENING THROUGH SUNDAY
     EVENING FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING FROM 12 PM FRIDAY TO 8 PM EDT SATURDAY
     FOR NJZ015-017>019.
     EXCESSIVE HEAT WATCH FROM SATURDAY EVENING THROUGH SUNDAY
     EVENING FOR NJZ015-017>019.
DE...EXCESSIVE HEAT WARNING FROM 12 PM FRIDAY TO 8 PM EDT SATURDAY
     FOR DEZ001.
     EXCESSIVE HEAT WATCH FROM SATURDAY EVENING THROUGH SUNDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE/HPC
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jul 17, 4:55 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT THU JUL 17 2008

DEZ001-NJZ015-017>019-PAZ067>071-182000-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
455 PM EDT THU JUL 17 2008

...EXCESSIVE HEAT WARNING IN EFFECT FROM 12 PM FRIDAY TO 8 PM EDT
SATURDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   EXCESSIVE HEAT WATCH.

HEAT INDICES IN THE HIGHLY URBANIZED AREAS ARE EXPECTED TO BE
AROUND 100 DEGREES DURING THE AFTERNOON HOURS OF BOTH FRIDAY AND
SATURDAY. HEAT INDICES COULD BE CLOSE TO THIS VALUE DURING SUNDAY
AFTERNOON. IN ADDITION, NIGHTTIME TEMPERATURES ARE ONLY EXPECTED
TO DROP TO ABOUT 75 DEGREES FRIDAY NIGHT AND AGAIN SATURDAY NIGHT IN
THE HIGHLY URBANIZED AREAS. THIS STRETCH OF HOT WEATHER MAY EASILY
CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-182000-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-
455 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS ARE EXPECTED TO CONTINUE FRIDAY AND INTO THE
WEEKEND. THE HUMIDITY IS EXPECTED TO INCREASE SOME FRIDAY AND
EVEN MORE OVER THE WEEKEND. THIS WILL PRODUCE HEAT INDICES INTO
THE UPPER 90S DURING THE AFTERNOON HOURS OF FRIDAY AND SATURDAY,
ESPECIALLY IN THE MORE URBAN CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-182000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
455 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT

A MODERATE RISK OF RIP CURRENTS CONTINUES THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-182000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
455 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:47 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 PM EDT THU JUL 17 2008

PAZ054-055-061-062-172145-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
447 PM EDT THU JUL 17 2008

...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...MONROE AND
NORTHAMPTON COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 10 MILES NORTHEAST OF LEHIGHTON...MOVING
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR ROSSLAND...WIND
GAP AROUND 500 PM...BELFAST AND STOCKERTOWN AROUND 515 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL AND VERY HEAVY RAIN ARE POSSIBLE
WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:09 PM EDTExcessive Heat WarningPHIDelaware, Philadelphia3 days
Jul 17, 4:31 PM EDTSevere Thunderstorm WarningPHICarbon59 min
Jul 17, 5:13 PM EDTSevere Thunderstorm WarningPHILehigh, Northampton62 min
Jul 17, 5:14 PM EDTAreal Flood AdvisoryPHICarbon, Monroe2 hr
Jul 17, 5:23 PM EDTSevere Thunderstorm WarningPHIBucks, Lehigh, Northampton67 min
Jul 17, 5:55 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.